MAUDE Adverse Event Report: COOK ENDOSCOPY COTTON CANNULATOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)

COOK ENDOSCOPY COTTON CANNULATOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Catalog Number CCPT-25ME
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Foreign Body In Patient (2687)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.Photos were provided and reviewed.An evaluation of the photos provided by the user confirmed the report on cutting wire detachment.The photo provided of the device in the endoscopic view shows a detached portion of the cutting wire.We were unable to determine the length of the detached portion from the photo.The lot number was confirmed based on the photo provided of the label.Without return of the complaint device a complete evaluation could not be performed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.A broken cutting wire can occur if the tip of the device is over flexed.The instructions for use caution the user: "do not over flex or bow tip beyond 90 degrees, as this may damage or cause cutting wire to break." cutting wire breakage can also occur if the cutting wire makes contact with the endoscope when electrosurgical current is applied to perform sphincterotomy.The instructions for use caution the user: "when applying current, ensure cutting wire is completely out of endoscope." the instructions for use caution the user: ¿contact of cutting wire with endoscope may cause grounding, which can result in patient injury, operator injury, a broken cutting wire and/or damage to endoscope." if the sphincterotome is used with excessive electrosurgical current settings provided by the electrosurgical unit, this can contribute to cutting wire breakage.The instructions for use direct the user: ¿before using this device, follow recommendations provided by electrosurgical unit manufacturer to ensure patient safety through proper placement and utilization of patient return electrode." cutting wire breakage can occur if the elevator of the endoscope is in the closed or up position when advancing or retracting the sphincterotome.The instructions for use caution the user: "elevator should remain open/down when advancing or retracting sphincterotome." this activity will aid in device preservation.Prior to distribution, all cotton cannulatomes are subjected to a visual inspection and functional test to ensure device integrity.The functional test includes bowing the sphincterotome to ensure the distal end responds to handle manipulation.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook cotton cannulatome.As reported to customer relations: "the cutting wire on this sphincterotome completely came off in the patient.They were able to retrieve [the cutting wire] with forceps.Another sphincterotome was used successfully." a section of the device did not remain inside the patient¿s body.The detached portion of the sphincterotome cutting wire was retrieved with forceps due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
COTTON CANNULATOME
Common Device Name
KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7901544
Report Number1037905-2018-00435
Device Sequence Number16185288
Product Code KNS
UDI-Device Identifier00827002227323
UDI-Public(01)00827002227323(17)180824(10)W3613440
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K901443
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/24/2018
Device Catalogue NumberCCPT-25ME
Device Lot NumberW3613440
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/30/2018
Initial Report FDA Received Date09/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ENDOSCOPE, UNKNOWN MODEL
Outcome Attributed to Adverse Event Required Intervention;